Thunderstorm Wind, Rhea
- When
- July 9, 2:46 PM EST
- Where
- Rhea County, 0.89 mi SE of Spring City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.690, -84.860
One tree was reported down in Spring City.
Convection developed over the Tennessee Valley during the afternoon hours. Development of thunderstorms was aided by lift from a cold front moving into the region and moderate instability positioned over Southeast Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Convection developed over the Tennessee Valley during the afternoon hours. Development of thunderstorms was aided by lift from a cold front moving into the region and moderate instability positioned over Southeast Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 9, 1:45 PM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT FRI JUL 9 2010 .SHORT TERM...(TONIGHT AND SATURDAY)...WEAK COLD FRONT CURRENTLY IN THE VICINITY OF THE OHIO RIVER WILL CONTINUE TO SLIDE SOUTH AND SOUTHEAST OVERNIGHT...AND SHOULD BE OVER OUR SOUTHERN AREAS BY SATURDAY MORNING...AND THEN SOUTH OF OUR AREA BY SATURDAY AFTERNOON. CONVECTION HAS FIRED OVER THE AREA AHEAD OF THIS FRONT...AND WILL CARRY LIKELY POPS NORTHERN HALF AND HIGH CHANCE SOUTHERN HALF TONIGHT. BY SATURDAY EXPECT FAR NORTH AND NORTHWEST AREAS TO BE DRY...BUT WILL CARRY LOW POPS ELSEWHERE FOR THE MORNING...AND ALL DAY SOUTH AND SOUTHEAST. HAVE NO ARGUMENTS WITH MAV TEMPS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...DRY PERIOD EXPECTED THROUGH THE LATTER PORTION OF THE UPCOMING WEEKEND BEFORE UPPER FLOW TRANSITIONS FROM A NEARLY ZONAL FLOW TO A SOUTHWESTERLY FLOW EARLY NEXT WORK WEEK IN ADVANCE OF AN APPROACHING SHORT WAVE THROUGH. THIS FLOW TRANSITION WILL PROMOTE BETTER MOISTURE FLOW INTO THE SOUTHERN APPALACHIAN REGION. HAVE CONTINUED SLIGHT CHANCE TO CHANCE POPS THROUGH MUCH OF THE UPCOMING WORK WEEK WITH THE ANTICIPATION THAT PRECIP WILL BE MAINLY DIURNAL IN NATURE. UPPER RIDGE BECOMES RE-ESTABLISHED OVER THE SOUTHERN APPALACHIAN REGION BY LATE IN THE LONG TERM RESULTING IN A REDUCTION OF PRECIP CHANCES. FOR TEMPS... WHICH ARE PROJECTED TO GENERALLY REMAIN ABOVE CLIMO THROUGH THE LONG TERM...DID NOT DEVIATE MUCH FROM MAV/MEX GUIDANCE FOR THE MOST PART. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 90 69 93 70 / 50 40 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 89 67 92 69 / 50 20 10 10 10 OAK RIDGE, TN 70 90 67 93 68 / 50 20 10 10 10 TRI CITIES AIRPORT, TN 69 87 61 90 65 / 60 20 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW/LCM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 509 AM EDT FRI JUL 9 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-100915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 509 AM EDT FRI JUL 9 2010 /409 AM CDT FRI JUL 9 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 234 PM EDT FRI JUL 9 2010 TNZ012>014-037-091930- CAMPBELL TN-CLAIBORNE TN-SCOTT TN-UNION TN- 234 PM EDT FRI JUL 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...CLAIBORNE...CAMPBELL AND UNION COUNTIES UNTIL 330 PM EDT... AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES SOUTHEAST OF PINE KNOT TO NEAR HUNTSVILLE. THESE STORMS WERE MOVING EAST AT 25 MPH. WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 253 PM EDT FRI JUL 9 2010 TNZ082-083-091945- BLEDSOE TN-RHEA TN- 253 PM EDT FRI JUL 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND RHEA COUNTIES UNTIL 345 PM EDT /245 PM CDT/... AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 7 MILES EAST OF SPENCER...WHICH WERE MOVING EAST AT 40 MPH. WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 323 PM EDT FRI JUL 9 2010 TNZ015-016-038-092000- GRAINGER TN-HANCOCK TN-HAWKINS TN- 323 PM EDT FRI JUL 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR HANCOCK...HAWKINS AND GRAINGER COUNTIES UNTIL 400 PM EDT... AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BEAN STATION...OR 11 MILES SOUTHWEST OF SNEEDVILLE...MOVING EAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE... ROGERSVILLE...BEAN STATION...SURGOINSVILLE...TREADWAY...MOORESBURG... KLONDIKE...ST. CLAIR...BULLS GAP...MCCLOUD...KEPLER...KYLES FORD... OKOLONA...CHURCH HILL AND MOUNT CARMEL. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
The Northeast Alabama radar (KHTX), 139 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
One tree was reported down in Spring City.
One tree was reported down near highway 58 in Ten Mile.
Heavy rainfall produced several inches of water over the road, resulting in isolated flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238231, 238239, 269857.